Alert archive / Michigan / Tornado Warnings in 1997

Tornado Warning 3, NWS Grand Rapids, MI

June 12, 1997Eaton County, Ingham County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Jun 12, 1997, 3:02 PM EDT for Eaton County, Ingham County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1997, 3:02 PM EDT (19:02 UTC)
Expired
Jun 12, 1997, 4:05 PM EDT
In force
63 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Eaton County, MI, Ingham County, MI

The radar

The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1997-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1997-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 121903 RRA
TORGRR
MIC045-065-122005-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
302 PM EDT THU JUN 12 1997

* TORNADO WARNING FOR
  EATON COUNTY - SOUTH CENTRAL LOWER MICHIGAN
  INGHAM COUNTY - SOUTH CENTRAL LOWER MICHIGAN

* UNTIL 405 PM EDT
 
* SOME LOCATIONS AFFECTED
  HOLT                  AT 315 PM EDT
  LANSING               AT 315 PM EDT

* AT 259 PM EDT...A TORNADO WAS REPORTED BY LAW ENFORCEMENT
  OFFICIALS 6 MILES SOUTHWEST OF LANSING WHICH IS  6 MILES WEST OF
HOLT MOVING EAST AT 15 MPH...NEAR DIMONDALE IN EATON COUNTY.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

MJK
 

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jun 12, 11:21 AM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 12, 11:21 AM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1121 AM EDT THU JUN 12 1997

SAME STORY...DIFFERENT DAY AS FAR AS AFTERNOON WEATHER GOES.  A LITTLE
MORE CLOUD COVER ACROSS SOUTHERN LOWER THIS MORNING...WITH KGRR 88D
SHOWING A BAND OF SHOWERS STRETCHING FROM THE CENTRAL THUMB THROUGH
JXN/HIL AREAS AND DOWN INTO NORTHEAST IN AS TAIL END OF VORT MAX
ROTATES OUT INTO LAKE HURON. APPARENT BOUNDARY NOTED ON 1KM VISIBLE
LOOP OVER LAKE MICHIGAN ALSO KICKING OFF SOME SCATTERED CONVECTION FROM
MKG SOUTH TO BEH.  MODIFIED 12Z SOUNDINGS FOR TEMPS/ DEW POINTS OF
80/60 YIELD CAPES 1200-1700 J/KG...WITH A LITTLE MORE LOW LEVEL
MOISTURE AVAILABLE TODAY THAN WEDNEDAY ACROSS SOUTHERN LOWER WITH
925/850MB DEW POINTS IN THE LOWER TEENS.  SKIES GENERALLY SUNNY OVER
NORTHERN TWO TIER OF COUNTIES...AND BASED ON SATELLITE TRENDS SHOULD
SEE ENOUGH SUN OVER REMAINDER OF AREA TO REACH FORECAST HIGHS. BUT
TRIGGERS WILL BE HARD TO COME BY DESPITE EXPECTED INSTABILITY...LAKE
BREEZE BOUNDARY WILL HELP. S/WV OVER CENTRAL IA ON WV LOOP PROGGED TO
ROTATE ACROSS NORTHERN IN/OH SHOULD ENHANCE PRECIPITATION CHANCES OVER
SOUTHERN COUNTIES.  LACK OF WIND SHEAR WILL INHIBIT SEVERE POTENTIAL...
WITH SMALL HAIL LIKELY TO BE THE MAIN THREAT ALONG WITH HEAVY DOWNPOURS
DUE TO SLOW STORM MOTION.  IN ALL...LITTLE CHANGE TO GOING FORECAST...
WITH LOWER TO HIGHER CHANCE POPS FROM NORTH TO SOUTH ACROSS FORECAST
AREA. TEMPERATURES ALSO LOOK ON TARGET BASElD ON 12Z DTX/APX SOUNDINGS.

BORIS

In the hours before

Special weather statement, Jun 12, 11:58 AM EDT, 3 hours 4 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-131200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1158 AM EDT THU JUN 12 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

...DISCUSSION...
WEAK UPPER LEVEL DISTURBANCES COMBINED WITH AN UNSTABLE AIR MASS WILL
RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THROUGHOUT
THE AFTERNOON AND EVENING ACROSS SOUTHWEST LOWER MICHIGAN. THE BEST
CHANCE FOR THUNDERSTORMS IS EXPECTED OVER AREAS ALONG AND SOUTH OF
I-96...INCLUDING THE CITIES OF GRAND RAPIDS...LANSING...KALAMAZOO...
BATTLE CREEK...AND JACKSON.  THE THREAT FOR THUNDERSTORMS IS EXPECTED
TO END ACROSS THE AREA AROUND MIDNIGHT.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
ALTHOUGH ORGANIZED THUNDERSTORM ACTIVITY IS NOT ANTICIPATED THIS
AFTERNOON AND EVENING...SOME STORMS MAY PRODUCE HAIL UP TO 1/2 INCH
IN DIAMETER...WIND GUSTS TO 35 MPH...AND LOCALLY HEAVY RAINFALL.
THUNDERSTORMS THAT DEVELOP WILL MOVE TO THE NORTHEAST AROUND 15 MPH.
SEVERE THUNDERSTORMS ARE NOT EXPECTED ACROSS SOUTHWEST LOWER MICHIGAN
THIS AFTERNOON OR THIS EVENING.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT IN
SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
THUNDERSTORM THREAT IN SOUTHWEST LOWER MICHIGAN.

BORIS

Nearby

Tornado Warnings in Michigan, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.